Adverse events most often associated with the use of tiagabine are related to the central nervous system. The most significant of these can be classified into 2 general categories: (1) impaired concentration, speech or language problems, and confusion (effects on thought processes); and (2) somnolence and fatigue (effects on level of consciousness). Patients with a history of spike and wave discharges on EEG have been reported to have exacerbations of their EEG abnormalities associated with these cognitive and neuropsychiatric events. Tiagabine withdrawal mania has been reported (Pushpal and Shamshul 2006). Tiagabine-induced myoclonic status epilepticus has been reported in a nonepileptic patient (Vollmar and Noachtar 2007). For details of adverse events, see the Physician’s Desk Reference. Excess dosing with tiagabine has been reported to cause status epilepticus in a case that was not responsive to benzodiazepines but only to propofol infusion (Leikin et al 2008).
Management. Most of the neurologic adverse reactions can be resolved by reduction of dose or discontinuation of tiagabine.